Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
193 Doctors are Online
Ask a Urologist   »  

What causes severe UTI symptoms after missing Cephalexin for 3 days?

DOCTOR OF THE MONTH - Mar 2013
Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5972 Questions
Question
Hi,

I was prescribed Cephalexin 500 mg (4 x a day for 7 days) for what I was told was a minor UTI. I began taking the medication as instructed, but noticed abdominal pain and pressure. I continued to take the medication for 3 days, but after that missed two full days of taking it.

I'm now experiencing some of the same symptoms of the UTI (pressure, frequent urge to urinate) but in addition to those symptoms I'm also experiencing swelling of the labia, extreme vaginal discomfort, itching and pain while urinating. The symptoms prevented me from sleeping last night. Are these symptoms a side effect of the medication or a result of missing two days of them? Should I continue taking the Cephalexin at this point?

Thank you
Posted Fri, 8 Aug 2014 in Urinary and Bladder Problems
 
 
Answered by Dr. Aarti Abraham 16 minutes later
Brief Answer:
PLEASE HAVE A VAGINAL EXAM AND A URINE CULTURE

Detailed Answer:
Hello
Thanks for writing to us with your health concern.
You took the medication for 3 days, that means you missed 4 days, more than half the course.
That would result in resistant /untreated UTI.
How many days back did you stop the Cephalexin halfway ?
And was the antibiotic prescribed based on a urine culture report or was it given empirically ?
Vaginal thrush and infection are common side effects of the antibiotics, as antibiotics deplete normal vaginal flora.
What you need is a gynecological assessment to differentiate between a new vaginal infection versus thrush due to the antibiotics.
Only a per vaginum and per speculum exam and a vaginal swab and culture will identify the exact offending organism.
Also, a fresh urine culture should be done and then antibiotics started accordingly.
Do not take the cephalexin blindly.
All the best
Please feel free to discuss further.
Above answer was peer-reviewed by
 
Follow-up: What causes severe UTI symptoms after missing Cephalexin for 3 days? 11 minutes later
I began the medication 5 days ago, so it hasn't been the full cycle yet. I've missed two days of taking it. It was prescribed after a urine test. The doctor noted that the UTI was JUST beyond the white blood cell count required to label it a UTI. Is it possible that the symptoms I am experiencing are from a severe yeast infection?
 
 
Answered by Dr. Aarti Abraham 8 minutes later
Brief Answer:
PLEASE HAVE THE CULTURES DONE

Detailed Answer:
Yes, that could be it also.
So a urine culture was not done ?
Then please have a urine culture and a vaginal culture before taking any medication.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor